Surviving seasonal allergies while fulfilling personal and professional responsibilities is nearly impossible. It is understandable that a person will take antihistamines to relieve a runny nose and watery eyes. However, it is not safe to mix an over-the-counter allergy medication with other behavior inhibiting substances. For example, Benadryl and alcohol pose dangerous risks when taken together.
Mixing Benadryl and Alcohol
Benadryl is commonly used to have a comfortable night’s sleep. Alcohol is legal and sold in many stores where a person can also buy allergy medication. This makes combining Benadryl and alcohol relatively easy when people assume using both is safe. The reality can create a very dangerous experience.
Taking alcohol and Benadryl at the same time can cause extreme drowsiness and mental fogginess. This combo may cause a person to stumble and fall or feel heavily sedated. These things happen because ingesting both drugs depress the person’s central nervous system.
This area controls most functions of the mind and body such as physical coordination and sensory experiences. Individually, alcohol and Benadryl can affect these areas and a person’s cardiac functions. Consumed together, the side effects of both drugs are potentiated.
Side Effects of Mixing Two Powerful Substances
Mixing Benadryl and alcohol is an inexpensive high. Whether intentional or not, a person can become addicted to both drugs. This heady combination can lead to polysubstance abuse. The side effects manifest in different ways.
Both drugs cause intense drowsiness when consumed separately. This might tempt a person to misuse alcohol and Benadryl as a sleep aid.
Another side effect is dehydration. Alcohol is a diuretic. It often causes a headache the day after consumption from a lack of water intake. Symptoms worsen when the person also takes Benadryl, which can cause dry throat, nose, and mouth.
Confusion and memory impairment occurs after consuming these two drugs. Certain neurotransmitters in the brain that affect learning and memory become blocked by Benadryl. Alcohol causes similar symptoms of fogginess. Combining both makes impairment more noticeable.
Combining Alcohol and Benadryl is Dangerous
Benadryl is a potent drug, despite the ease of accessing it for allergy relief. Alcohol is a legal, sedative drug that can change how a person acts. A person who becomes addicted to this drug cocktail will need drug and alcohol rehab.
Ingesting Benadryl and alcohol, particularly in large doses, is extremely dangerous. Overdose is possible and may lead to death.
Recovery Help is Available at Steps to Recovery
Over-the-counter medications like Benadryl can be addictive, especially when combined with alcohol. Steps to Recovery is here to help you defeat this dangerous combination.
We provide quality care that addresses the issues you have with Benadryl and alcohol. Our Pennsylvania addiction recovery services follow three core principles: authenticity, connection, and integrity.
Steps to Recovery is an accredited treatment facility that offers individualized paths to healing such as:
- Partial hospitalization program
- Intensive outpatient program
- Sober living
Alcohol and Benadryl shouldn’t take over your life. You can find a way out by calling us at 866-488-8684 to discuss the care you need. Your future is waiting.